Warn­ing on herb’s bad side ef­fects

Townsville Bulletin - - NEWS -

AL­TER­NA­TIVE medicine St John’s wort pro­duces the same ad­verse re­ac­tions as an­tide­pres­sants and peo­ple need to start think­ing of it as a drug, re­search has found.

Re­searchers at Ade­laide Univer­sity com­pared ad­verse drug re­ac­tions to St John’s wort, a herbal treat­ment for de­pres­sion, with flu­ox­e­tine, a pre­scrip­tion an­tide­pres­sant which in­cludes Prozac.

It found both can cause side ef­fects such as dan­ger­ous in­creases in body tem­per­a­ture and blood pres­sure, anx­i­ety, panic at­tacks, dizzi­ness, am­ne­sia and ag­gres­sion.

“There is a com­mon belief that be­cause some­thing is nat­u­ral and can be pur­chased from a health food shop with­out a pre­scrip­tion, it’s safe,” says re­searcher Claire Hoban. “Peo­ple need to start think­ing of St John’s wort, and other herbal medicines, as a drug and seek ad­vice from a qual­i­fied healthcare prac­ti­tioner to be sure they use it safely.”

Newspapers in English

Newspapers from Australia

© PressReader. All rights reserved.